Wisconsin, 2012

Flash Flood in Wisconsin, May 24, 2012

May 24, 2012 · NWS DLH · 1 event in 1 county or zone

A cold front drifted east into the Superior WI area. Some thunderstorms associated with the front resulted in nearby rainfall reports as high as 3 to 4 1/2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front drifted east into the Superior WI area. Some thunderstorms associated with the front resulted in nearby rainfall reports as high as 3 to 4 1/2 inches. Some street flooding resulted in Superior WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 24, 5:58 PM CST, 32 minutes earlier.

Area forecast discussion, May 24, 5:58 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
658 PM CDT THU MAY 24 2012

.UPDATE...HAVE JUST UPDATED TO CANCEL THE SEVERE THUNDERSTORM
WATCH FOR NW WI...AS THE THREAT HAS NOW MOVED OUT OF THE AREA.
THAT LEAVES SOME URBAN AND SMALL STREAM FLOOD ADVISORIES AND THE
RIVER FLOOD PRODUCTS. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO
GRADUALLY WIND DOWN OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 648 PM CDT THU MAY 24 2012/

AVIATION.../0Z TAF ISSUANCE/

BAND OF SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF THE
TERMINALS. ANY LINGERING SHOWERS WILL BE LIGHT AND END EARLY.
CEILINGS WILL DROP TO MVFR RANGE AROUND 06Z. HAVE INCLUDED SOME
PATCHY FOG AT BRD AND DLH. VISIBILITIES MAY OCCASIONALLY DROP TO
IFR RANGE. MIGHT NEED TO ADD OTHER TAF LOCATIONS FOR THE NEXT
FORECAST PERIOD. EXPECT VFR CONDITIONS AFTER 14Z ACROSS ALL THE
AERODROMES.

PREV DISCUSSION... /ISSUED 636 PM CDT THU MAY 24 2012/

HAVE JUST UPDATED TO REMOVE THE WIND ADVISORY THAT WAS
IN EFFECT FOR IRON AND PRICE COUNTIES THROUGH 6 PM. HAVE ALSO
OPTED TO REMOVE THE FLOOD WATCH THAT WAS IN EFFECT FOR MUCH OF
EC AND NE MN THROUGH 7 PM. WE WILL CONTINUE TO HAVE SOME ISSUES
WITH ROAD CLOSURES DUE TO WASHOUTS AND WATER COVERED ROADS UNTIL
THE WATER SUBSIDES...BUT THE THREAT OF WHOLESALE AREAL FLOODING
HAS DIMINISHED. AS A RESULT...WE DID CANCEL THE FLOOD WATCH. URBAN
AND SMALL STREAM FLOOD ADVISORIES REMAIN IN EFFECT AT THIS TIME
AND WE HAVE JUST RECEIVED NEW REPORTS OF SOME ROAD CLOSURES IN
DOUGLAS COUNTY. TRIED TO STRESS THE IMPORTANCE OF DRIVING WITH
CAUTION AS NIGHT APPROACHES...AS SOME LESSER TRAVELED ROADS AND
DRIVEWAYS MAY NOT HAVE BEEN DISCOVERED OR REPORTED YET. DRIVING AT
NIGHT AFTER FLOODING WILL BE A THREAT OVERNIGHT FOR THIS REASON.
THE SEVERE THREAT WAS GRADUALLY DIMINISHING ACROSS NW WI...AND
HAVE PULLED FOUR COUNTIES OUT OF THE WATCH. THAT LEAVES IRON AND
PRICE COUNTIES IN THE WATCH.

PREV DISCUSSION... /ISSUED 417 PM CDT THU MAY 24 2012/

SHORT TERM...TWO MAJOR CONCERNS FOR THE SHORT TERM...FLOODING AND
SEVERE WEATHER.

AT 4 PM...NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE
THROUGH THE AREA. WE HAD SEEN SOME LOCALIZED FLOODING ACROSS THE
INTERSTATE 35 CORRIDOR UP TO DULUTH. IT LOOKS LIKE THE HEAVIEST
RAINFALL REPORT SO FAR WAS 4 INCHES NEAR HINCKLEY. COULD STILL SEE
SOME RISES THROUGH THE EVENING...AND WE HAVE ISSUED AN URBAN AND
SMALL STREAM FLOOD ADVISORY THROUGH 9 PM. WE ALSO HAVE THE FLOOD
WATCH CONTINUING THROUGH 7 PM. OF OTHER CONCERN IS THE POTENTIAL
FOR SEVERE THUNDERSTORMS IN NORTHERN WISCONSIN. THE STORMS WERE
GENERALLY NOT SEVERE AS OF 4 PM...BUT AS THE STORMS MOVE INTO THE
EASTERN COUNTIES...WE MAY SEE AN INCREASE IN SEVERE ACTIVITY YET
THIS EVENING. TEMPERATURES IN KPBH WERE IN THE MID 80S...WITH WIND
GUSTS INTO THE 45 MPH RANGE MIXING DOWN DUE TO PARTIAL SUNSHINE.
WILL ALSO CONTINUE THE WIND ADVISORY IN THE EASTERN TWO ZONES
THROUGH 6 PM.

AGAIN FOR TONIGHT...THE NEXT SEVERAL HOURS WILL BE MOST
DICEY...MONITORING THE SEVERE THREAT IN NORTHERN WISCONSIN AND THE
FLOODING POTENTIAL ELSEWHERE.

THE SHOWERS AND THUNDERSTORMS WILL PULL OFF TO THE NORTH AND EAST
OVERNIGHT...WITH JUST SOME LINGERING SHOWERS ACROSS THE NORTH ON
FRIDAY.

RETURN FLOW ALREADY BEGINS BY FRIDAY NIGHT...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS SOUTHERN MINNESOTA AND WISCONSIN
NORTH OF A WARM FRONT NEAR THE IOWA BORDER.

LONG TERM...[SATURDAY - WEDNESDAY]

THIS WEEKEND IS LOOKING WET AS LOW PRESSURE MOVES INTO THE NORTHERN
PLAINS AND A WARM FRONT LIFTS INTO THE UPPER MIDWEST. THE NORTHLAND
WILL LIKELY GET RAIN SHOWERS SATURDAY NIGHT...MAYBE SOME THUNDER
ACROSS THE SOUTHERN FA. SUNDAY AND SUNDAY NIGHT LOOK MUCH MORE
ACTIVE...WITH POTENTIAL SEVERE WEATHER...AS A WARM FRONT LIFTS INTO
THE NORTHLAND. THERE SHOULD THEN BE A COOLING TREND MONDAY AND
TUESDAY ALONG WITH POTENTIAL LIGHT RAIN SHOWERS AS COOL WESTERLY
FLOW DEVELOPS IN THE WAKE OF A PASSING LOW PRESSURE SYSTEM. THE
MODELS LOSE AGREEMENT FOR WEDNESDAY...BUT HIGH PRESSURE MAY PROVIDE
DRY WEATHER FOR THE NORTHLAND.

&&

.POINT TEMPS/POPS...
DLH  48  64  44  53 /  70  10  20  60
INL  44  57  37  61 /  70  20  10  30
BRD  47  65  46  61 /  30  10  30  60
HYR  49  70  47  66 /  80  10  30  60
ASX  50  67  45  55 /  90  10  20  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY FROM 1 AM TO 10 AM CDT FRIDAY FOR LSZ121-
     141-142-146>148.

     SMALL CRAFT ADVISORY FROM 1 AM TO 4 PM CDT FRIDAY FOR LSZ140.

&&

SHORT TERM...DAP
Hazardous weather outlook, May 24, 6:05 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
705 PM CDT THU MAY 24 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
705 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL GRADUALLY DECREASE AS THE NIGHT WEARS ON. THE
THREAT OF SEVERE THUNDERSTORMS APPEARS TO HAVE MOVED EAST OF THE
REGION. THE MAIN THREAT NOW OVERNIGHT WILL BE THE LINGERING
EFFECTS OF THE HEAVY RAINFALL...AS THERE ARE SOME WASHED OUT ROADS
AND CLOSED ROADS. BE SURE TO DRIVE WITH CAUTION OVERNIGHT...AND
FLOOD PRODUCTS REMAIN IN EFFECT. SEE THE LATEST FLOOD PRODUCTS FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. SOME OF
THE STORMS COULD BE SEVERE SATURDAY NIGHT THROUGH SUNDAY EVENING
OVER THE NORTHLAND.

RIVER LEVELS ARE EXPECTED TO RISE OVER MUCH OF THE NORTHLAND
FRIDAY INTO THE WEEKEND. THE MISSISSIPPI RIVER NEAR AITKIN IS
FORECAST TO RISE ABOVE FLOOD STAGE THIS WEEKEND...SO STAY TUNED TO
LATER FORECASTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-251030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
705 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR PORTIONS OF WESTERN
LAKE SUPERIOR STARTING AROUND MIDNIGHT TONIGHT. SEE THE LATEST
MARINE PRODUCTS FOR MORE INFORMATION. THERE WILL ALSO BE SOME
LINGERING THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY WILL CONTINUE THROUGH THE MORNING FOR
PORTIONS OF WESTERN LAKE SUPERIOR. SEE THE LATEST MARINE PRODUCTS
FOR DETAILED INFORMATION.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY THROUGH SUNDAY
EVENING. THE STORMS SATURDAY NIGHT INTO SUNDAY EVENING COULD BE
SEVERE.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, May 24, 4:37 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       TRADE LAKE              45.69N 92.59W
05/24/2012  M3.00 INCH       BURNETT            WI   TRAINED SPOTTER

            TWO DAY TOTAL.

&&

GRANING
Local storm report, May 24, 4:52 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
552 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 W PRENTICE            45.54N 90.35W
05/24/2012                   PRICE              WI   TRAINED SPOTTER

            TWO 10 INCH DIAMETER TREES DOWN ON HIGHWAY 8

&&

GRANING
Local storm report, May 24, 5:01 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
601 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       4 S BRUNO               46.22N 92.67W
05/24/2012  M3.59 INCH       PINE               MN   TRAINED SPOTTER

            STORM TOTAL

&&

KK
Local storm report, May 24, 5:13 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
613 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       2 SW HINCKLEY           45.99N 92.97W
05/24/2012  M4.00 INCH       PINE               MN   TRAINED SPOTTER

            STORM TOTAL THUS FAR.

0449 PM     HEAVY RAIN       SHELL LAKE              45.74N 91.90W
05/24/2012  M3.50 INCH       WASHBURN           WI   TRAINED SPOTTER

            STORM TOTAL THUS FAR

0450 PM     HEAVY RAIN       4 N GRANTSBURG          45.84N 92.68W
05/24/2012  M3.60 INCH       BURNETT            WI   TRAINED SPOTTER

            SINCE 9 PM LAST NIGHT

0512 PM     HEAVY RAIN       DULUTH                  46.78N 92.12W
05/24/2012  M2.99 INCH       ST. LOUIS          MN   MESONET

            WLSSD PLANT IN WEST DULUTH. TWO DAY TOTAL. STILL RAINING.

0512 PM     HEAVY RAIN       SCANLON                 46.71N 92.43W
05/24/2012  M3.46 INCH       CARLTON            MN   MESONET

            WLSSD SITE. TWO DAY TOTAL AS OF 500 PM. STILL RAINING.

0512 PM     HEAVY RAIN       WRENSHALL               46.62N 92.38W
05/24/2012  M2.68 INCH       CARLTON            MN   MESONET

            WLSSD SITE. TWO DAY TOTAL. STILL RAINING.

0512 PM     HEAVY RAIN       3 NW SANDSTONE          46.16N 92.91W
05/24/2012  M3.00 INCH       PINE               MN   TRAINED SPOTTER

            MEASURED BETWEEN SANDSTONE AND FINLAYSON.

0533 PM     HEAVY RAIN       TRADE LAKE              45.69N 92.59W
05/24/2012  M3.00 INCH       BURNETT            WI   TRAINED SPOTTER

            TWO DAY TOTAL.

0545 PM     TSTM WND DMG     3 W PRENTICE            45.54N 90.35W
05/24/2012                   PRICE              WI   TRAINED SPOTTER

            TWO 10 INCH DIAMETER TREES DOWN ON HIGHWAY 8

0600 PM     HEAVY RAIN       4 S BRUNO               46.22N 92.67W
05/24/2012  M3.59 INCH       PINE               MN   TRAINED SPOTTER

            STORM TOTAL

0605 PM     HEAVY RAIN       WEBSTER                 45.88N 92.36W
05/24/2012  M2.95 INCH       BURNETT            WI   TRAINED SPOTTER

            TWO DAY TOTAL - OAKLAND TOWNSHIP

&&

GRANING
Local storm report, May 24, 5:25 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
625 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     HEAVY RAIN       12 N GRAND RAPIDS       47.40N 93.52W
05/24/2012  E1.00 INCH       ITASCA             MN   TRAINED SPOTTER

            1 INCH FELL SINCE 245 AM ON THE 23RD.

0700 AM     HEAVY RAIN       BRAINERD                46.35N 94.19W
05/24/2012  M1.26 INCH       CROW WING          MN   ASOS

            24 HR TOTAL

0700 AM     HEAVY RAIN       5 NW DULUTH             46.83N 92.19W
05/24/2012  M1.83 INCH       ST. LOUIS          MN   ASOS

            24 HR TOTAL FROM DULUTH INTERNATIONAL AIRPORT

0700 AM     HEAVY RAIN       12 N GRAND RAPIDS       47.40N 93.52W
05/24/2012  M1.00 INCH       ITASCA             MN   TRAINED SPOTTER

0721 AM     HEAVY RAIN       3 NE NISSWA             46.53N 94.25W
05/24/2012  M2.00 INCH       CROW WING          MN   CO-OP OBSERVER

0735 AM     HEAVY RAIN       FINLAND                 47.41N 91.25W
05/24/2012  M1.15 INCH       LAKE               MN   TRAINED SPOTTER

            WOLF RIDGE LEARNING CENTER

0800 AM     HEAVY RAIN       7 SE GRAND RAPIDS       47.16N 93.42W
05/24/2012  M1.78 INCH       ITASCA             MN   TRAINED SPOTTER

0800 AM     HEAVY RAIN       ASKOV                   46.19N 92.78W
05/24/2012  M1.46 INCH       PINE               MN   TRAINED SPOTTER

0800 AM     HEAVY RAIN       SWAN RIVER              47.09N 93.20W
05/24/2012  M1.77 INCH       ITASCA             MN   TRAINED SPOTTER

0800 AM     HEAVY RAIN       PINE RIVER              46.72N 94.40W
05/24/2012  M1.97 INCH       CASS               MN   CO-OP OBSERVER

            MEASURED AT PINE RIVER DAM

0800 AM     HEAVY RAIN       SUPERIOR                46.70N 92.06W
05/24/2012  M1.28 INCH       DOUGLAS            WI   CO-OP OBSERVER

0830 AM     HEAVY RAIN       2 SW HINCKLEY           45.99N 92.97W
05/24/2012  M3.30 INCH       PINE               MN   TRAINED SPOTTER

0830 AM     HEAVY RAIN       BREEZY POINT            46.60N 94.22W
05/24/2012  M2.20 INCH       CROW WING          MN   TRAINED SPOTTER

0840 AM     HEAVY RAIN       WRENSHALL               46.62N 92.38W
05/24/2012  M2.22 INCH       CARLTON            MN   TRAINED SPOTTER

0900 AM     HEAVY RAIN       ELY                     47.91N 91.85W
05/24/2012  M1.43 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            ELY USFS

0241 PM     HAIL             2 SE WINTER             45.80N 90.98W
05/24/2012  M0.50 INCH       SAWYER             WI   CO-OP OBSERVER

0350 PM     HEAVY RAIN       2 SW HINCKLEY           45.99N 92.97W
05/24/2012  M4.00 INCH       PINE               MN   TRAINED SPOTTER

            STORM TOTAL THUS FAR.

0449 PM     HEAVY RAIN       SHELL LAKE              45.74N 91.90W
05/24/2012  M3.50 INCH       WASHBURN           WI   TRAINED SPOTTER

            STORM TOTAL THUS FAR

0450 PM     HEAVY RAIN       4 N GRANTSBURG          45.84N 92.68W
05/24/2012  M3.60 INCH       BURNETT            WI   TRAINED SPOTTER

            SINCE 9 PM LAST NIGHT

0512 PM     HEAVY RAIN       DULUTH                  46.78N 92.12W
05/24/2012  M2.99 INCH       ST. LOUIS          MN   MESONET

            WLSSD PLANT IN WEST DULUTH. TWO DAY TOTAL. STILL RAINING.

0512 PM     HEAVY RAIN       SCANLON                 46.71N 92.43W
05/24/2012  M3.46 INCH       CARLTON            MN   MESONET

            WLSSD SITE. TWO DAY TOTAL AS OF 500 PM. STILL RAINING.

0512 PM     HEAVY RAIN       WRENSHALL               46.62N 92.38W
05/24/2012  M2.68 INCH       CARLTON            MN   MESONET

            WLSSD SITE. TWO DAY TOTAL. STILL RAINING.

0512 PM     HEAVY RAIN       3 NW SANDSTONE          46.16N 92.91W
05/24/2012  M3.00 INCH       PINE               MN   TRAINED SPOTTER

            MEASURED BETWEEN SANDSTONE AND FINLAYSON.

0533 PM     HEAVY RAIN       TRADE LAKE              45.69N 92.59W
05/24/2012  M3.00 INCH       BURNETT            WI   TRAINED SPOTTER

            TWO DAY TOTAL.

0545 PM     TSTM WND DMG     3 W PRENTICE            45.54N 90.35W
05/24/2012                   PRICE              WI   TRAINED SPOTTER

            TWO 10 INCH DIAMETER TREES DOWN ON HIGHWAY 8

0600 PM     HEAVY RAIN       4 S BRUNO               46.22N 92.67W
05/24/2012  M3.59 INCH       PINE               MN   TRAINED SPOTTER

            STORM TOTAL

0605 PM     HEAVY RAIN       WEBSTER                 45.88N 92.36W
05/24/2012  M2.95 INCH       BURNETT            WI   TRAINED SPOTTER

            TWO DAY TOTAL - OAKLAND TOWNSHIP

&&

BTENTING
Local storm report, May 24, 5:26 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
626 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     HEAVY RAIN       12 N GRAND RAPIDS       47.40N 93.52W
05/24/2012  E1.00 INCH       ITASCA             MN   TRAINED SPOTTER

            1 INCH FELL SINCE 245 AM ON THE 23RD.

0700 AM     HEAVY RAIN       5 NW DULUTH             46.83N 92.19W
05/24/2012  M1.83 INCH       ST. LOUIS          MN   ASOS

            24 HR TOTAL FROM DULUTH INTERNATIONAL AIRPORT

0700 AM     HEAVY RAIN       BRAINERD                46.35N 94.19W
05/24/2012  M1.26 INCH       CROW WING          MN   ASOS

            24 HR TOTAL

0700 AM     HEAVY RAIN       12 N GRAND RAPIDS       47.40N 93.52W
05/24/2012  M1.00 INCH       ITASCA             MN   TRAINED SPOTTER

0721 AM     HEAVY RAIN       3 NE NISSWA             46.53N 94.25W
05/24/2012  M2.00 INCH       CROW WING          MN   CO-OP OBSERVER

0735 AM     HEAVY RAIN       FINLAND                 47.41N 91.25W
05/24/2012  M1.15 INCH       LAKE               MN   TRAINED SPOTTER

            WOLF RIDGE LEARNING CENTER

0800 AM     HEAVY RAIN       SUPERIOR                46.70N 92.06W
05/24/2012  M1.28 INCH       DOUGLAS            WI   CO-OP OBSERVER

0800 AM     HEAVY RAIN       7 SE GRAND RAPIDS       47.16N 93.42W
05/24/2012  M1.78 INCH       ITASCA             MN   TRAINED SPOTTER

0800 AM     HEAVY RAIN       ASKOV                   46.19N 92.78W
05/24/2012  M1.46 INCH       PINE               MN   TRAINED SPOTTER

0800 AM     HEAVY RAIN       SWAN RIVER              47.09N 93.20W
05/24/2012  M1.77 INCH       ITASCA             MN   TRAINED SPOTTER

0800 AM     HEAVY RAIN       PINE RIVER              46.72N 94.40W
05/24/2012  M1.97 INCH       CASS               MN   CO-OP OBSERVER

            MEASURED AT PINE RIVER DAM

0830 AM     HEAVY RAIN       BREEZY POINT            46.60N 94.22W
05/24/2012  M2.20 INCH       CROW WING          MN   TRAINED SPOTTER

0830 AM     HEAVY RAIN       2 SW HINCKLEY           45.99N 92.97W
05/24/2012  M3.30 INCH       PINE               MN   TRAINED SPOTTER

0840 AM     HEAVY RAIN       WRENSHALL               46.62N 92.38W
05/24/2012  M2.22 INCH       CARLTON            MN   TRAINED SPOTTER

0900 AM     HEAVY RAIN       ELY                     47.91N 91.85W
05/24/2012  M1.43 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            ELY USFS

0241 PM     HAIL             2 SE WINTER             45.80N 90.98W
05/24/2012  M0.50 INCH       SAWYER             WI   CO-OP OBSERVER

0350 PM     HEAVY RAIN       2 SW HINCKLEY           45.99N 92.97W
05/24/2012  M4.00 INCH       PINE               MN   TRAINED SPOTTER

            STORM TOTAL THUS FAR.

0449 PM     HEAVY RAIN       SHELL LAKE              45.74N 91.90W
05/24/2012  M3.50 INCH       WASHBURN           WI   TRAINED SPOTTER

            STORM TOTAL THUS FAR

0450 PM     HEAVY RAIN       4 N GRANTSBURG          45.84N 92.68W
05/24/2012  M3.60 INCH       BURNETT            WI   TRAINED SPOTTER

            SINCE 9 PM LAST NIGHT

0512 PM     HEAVY RAIN       DULUTH                  46.78N 92.12W
05/24/2012  M2.99 INCH       ST. LOUIS          MN   MESONET

            WLSSD PLANT IN WEST DULUTH. TWO DAY TOTAL. STILL RAINING.

0512 PM     HEAVY RAIN       WRENSHALL               46.62N 92.38W
05/24/2012  M2.68 INCH       CARLTON            MN   MESONET

            WLSSD SITE. TWO DAY TOTAL. STILL RAINING.

0512 PM     HEAVY RAIN       SCANLON                 46.71N 92.43W
05/24/2012  M3.46 INCH       CARLTON            MN   MESONET

            WLSSD SITE. TWO DAY TOTAL AS OF 500 PM. STILL RAINING.

0512 PM     HEAVY RAIN       3 NW SANDSTONE          46.16N 92.91W
05/24/2012  M3.00 INCH       PINE               MN   TRAINED SPOTTER

            MEASURED BETWEEN SANDSTONE AND FINLAYSON.

0533 PM     HEAVY RAIN       TRADE LAKE              45.69N 92.59W
05/24/2012  M3.00 INCH       BURNETT            WI   TRAINED SPOTTER

            TWO DAY TOTAL.

0545 PM     TSTM WND DMG     3 W PRENTICE            45.54N 90.35W
05/24/2012                   PRICE              WI   TRAINED SPOTTER

            TWO 10 INCH DIAMETER TREES DOWN ON HIGHWAY 8

0600 PM     HEAVY RAIN       4 S BRUNO               46.22N 92.67W
05/24/2012  M3.59 INCH       PINE               MN   TRAINED SPOTTER

            STORM TOTAL

0605 PM     HEAVY RAIN       WEBSTER                 45.88N 92.36W
05/24/2012  M2.95 INCH       BURNETT            WI   TRAINED SPOTTER

            TWO DAY TOTAL - OAKLAND TOWNSHIP

&&

BTENTING

The radar

The Duluth radar (KDLH), 31 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
May 24, 6:30 PM CST
Where
Douglas County, 1.17 mi SE of Cutter to 0.84 mi ENE of South Range
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.620, -91.950

County Road UU and Papano Road were both under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381157.